Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemic with a High Sed rate
May 9, 2000

I'm 50 and HIV positive. I was diagnosed two years ago, and have been lucky enough to have the viral load be undetectable for a year with my T cell count over 900. I have been suffering with fatigue and anemia for about a year, and I'm now at a 9.4. My sed rate is 130. What's going on?

I'm on Viracept, Zerit and Epivir. My doctor took me off of Viracept a month ago, but so far, no improvement. Why is my sed rate so high? I have no infections (other than HIV). I've taken Procrit for 3 months without improvement. Is there anything else to be done about the anemia? Any big studies being done anywhere? Thanks.

Response from Dr. Frascino

The sed rate is not specific for any particular illness. It's an indirect measure of inflammation. Your sed rate, however, is significantly elevated and therefore warrants further investigation. With a CD4 count of over 900 and a non-detectable viral load, it is unlikely that your anemia or elevated sed rate is due solely to your HIV disease.

Ask your doctor to check your erythropoietin level. If it's greater than 500, PROCRIT may not be very helpful. If, however, it's less than 500, your dose of PROCRIT may need to be increased for it to be effective.

Certainly other causes of anemia must also be considered, including nutritional deficiencies – iron, vitamin B12, and folate – autoimmune hemolytic anemia, hypersplenism, bone marrow infiltration with tumor, or opportunistic infection, etc. Clinical trial opportunities would depend on the cause of your anemia.

Good luck,

RJF


Previous
Persistent and Worsening Anemia Despite Undetectable Viral Load
Next
After 15 years, My counts are High, But my Body wants to shut down.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement